[Skip to Content]
[Skip to Content Landing]
Article
December 1972

ANAPHYLACTIC SHOCK AND CORTICOTROPIN

Author Affiliations

Warren, Ohio

Arch Ophthalmol. 1972;88(6):697. doi:10.1001/archopht.1972.01000030699029

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor.  —The following two points might be of interest to all practicing ophthalmologists. It is common practice for us to administer intravenously corticotropin for acute retrobulbar neuritis and for herpes zoster ophthalmitis with impending iridocyclitis. I recently cared for a patient who experienced a typical anaphylactoid shock after she received 14 drops of 100 units of corticotropin in 500 ml of 5% dextrose and water. The patient survived the attack with the proper emergency measures and had no further problem when dexamethasone (Decadron) was administered intravenously. If one reads the package insert for corticotropin, one will note that it is a long protein chain and anaphylactic shock in connection with it rarely has been reported. I mention this because it is common practice for many physicians outside of the field of ophthalmology to use large amounts of corticotropin. I think that my near disastrous situation should be kept

First Page Preview View Large
First page PDF preview
First page PDF preview
×